Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online
Ask a Urologist   »  

Diagnosed with pseudomonas aeruginosa infection. On colistin with Magenx forte. Having weakness and headache. Why?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 495 Questions
The patient has a neurogenic bladder due to a catheter since.

A month back The patient was diagnosed with pseudomonas aeruginosa infection after heavy fever and was admitted for 5 days. She was treated with Magnex Forte and paracetamol. At the time of discharge the fever and infection went away and Magnex forte 3g (twice daily) was recommended for 14 days. After 14 days, urine culture was repeated again and multi drug resistant klebsiella pneumoniae infection is identified. The bacteria was only sensitive to colistin and tigecycline. However, the patient is asymptomatic(no fever,chills). The doctor recommended colistin (3 million iu twice daily) with Magenx forte (3g twice daily). After first day of dosage, the patient felt weakness with mild headache and difficulty to move due to muscle pain. When asked, the doctor said this is unusual and instructed to stop the medication.

Is the symptoms of weakness normal looking at the dosage?
Is there any recommended medication for the weakness ?
Is is ok to stop the medication prematurely ?
If we stop the medication what's the next step to eliminate the infection ?
Posted Sat, 9 Nov 2013 in Urinary and Bladder Problems
Answered by Dr. Aditya Bhabhe 1 hour later
Brief Answer:
See detailed answer

Detailed Answer:
Hi there

Thank you for sending in your query.

Recurrent UTIs is a common complication in patients with indwelling urinary catheters.
However this group of patients is also most likely to have colonization of the urinary tract with bacteria without actual infection. In medical terms this is called "asymptomatic bacteriuria."

If your patient has no fever, abdominal or loin pain or cloudy urine in the bag then it is more likely that she has asymptomatic bacteriuria.

While opinions on treatment of this conditions vary, many doctors (including myself) prefer to not treat asymptomatic bacteriuria unless the patient is pregnant or has been planned for a urological surgery. We could observe the patient's clinical condition over the next few days.

Based on this background information I will answer your queries one by one:

1) Colistin can cause weakness in ~5% of patients in whom it is administered. This is not normal in the sense that it is not routinely seen. So your doctor is right in his decision of holding colistin.

2) If the weakness is really due to colistin then all we can do is stop the medication. In such cases the patient should show signs of improvement in 2-3 days. If there is no improvement or a deterioration I would recommend looking for other causes of muscle weakness.

3) Based on the information I provided above, I think it is Okay to hold antibiotics and observe the patient's clinical condition over the next few days.

4) If she develops fever, elevated WBC count or other signs of infection, I can recommend 2 solutions:
a) Use Tigecycline
b) Use colistin as a bladder wash every 8 hourly. By doing this the medication will act locally on the bacteria but not cause any systemic side effects like weakness.

I would also strongly recommend trying CISC or clean intermittent self catheterisation over long term indwelling catheter to prevent further episodes of UTI.

I hope this was helpful.
Feel free to contact me if you have more questions

Dr. Aditya Bhabhe
Above answer was peer-reviewed by
Follow-up: Diagnosed with pseudomonas aeruginosa infection. On colistin with Magenx forte. Having weakness and headache. Why? 8 hours later
XXXXXXX thanks a lot for the detailed answer.

I would also really appreciate any advice on improving the condition of the neurogenic bladder.

As per the past experience with CISC, one of the problem preventing the patient to move to CISC is that the inability of the bladder to hold the urine for more than 45-60 mins currently, after which the patient experiences abdominal swelling and pain. So it impacts sleep as the patient need to manually empty the bladder every hour or two. Is there any recommended medication or surgical options available to improve this condition, before getting started on CISC?

The second problem is intermittent urine leakage for which the patient needs to depend on adult diapers all the time. Is there a recommended medication for this condition too ?

Finally , do you think getting back bladder control is possible ? The patient has lost both urine and stool control since the spinal cord injury, but not completely i.e. the sensation for urine and stool is there but the patient can't release or hold when required. Can this condition be improved ?

I'm attaching the discharge summary of the surgery for reference. Thanks again for your time and advice.

Answered by Dr. Aditya Bhabhe 12 hours later
Brief Answer:
See detailed answer

Detailed Answer:
HI again

The problems which you have mentioned with CISC i.e., the need to frequently empty the bladder and urine incontinence are commonly encountered in this clinical situation.

The bladder filling and emptying is a complicated physiological process. I would recommend a detailed urodynamic study of the patient to know exactly what is causing the above problems.

Most commonly the above problems are either due to an irritable bladder wall muscle or a weak valve (sphincter).

Once we have the results of this study we could prescribe appropriate treatment.

The commonly used medications for symptomatic relief are tolterodine, oxybutynin and imipramine. They suppress bladder contractions, and may reduce urinary frequency and incontinence. These can definitely be tried under the supervision of a doctor.

As far as the issue of recovery goes I see that this problem has been present since 2008. So the possibility of further improvement seems difficult.

I hope this was helpful.
I will be happy to provide more answers.
Aditya Bhabhe
Above answer was peer-reviewed by
Follow-up: Diagnosed with pseudomonas aeruginosa infection. On colistin with Magenx forte. Having weakness and headache. Why? 8 hours later
Hey XXXXXXX thanks again for the answer and recommendation.

The doctor stopped the colistin & magnex and recommended Nitrofurantoin (even if the the bacteriuria is resistant to it) along with tolterodine. I understand why tolterodine but don't understand the Nitrofurantoin recommendation.

One of the urologist said they can't start urodynamics study till the bacteriuria (currently klebsiella pneumoniae) is there in the culture report , even if the patient is asymptomatic. That's why we started the treatment of the asymptomatic bacteriuria in the first place.
The other urologist (current) said urodynamics is not required as it won't help. On the other hand, the doctor finally decided not to treat the asymptomatic bacteriuria.

So my questions are:
Can we go for urodynamics test even if the reports are positive for klebsiella pneumoniae (asymptomatic ) ?
If not what should be the next step (instead of just waiting indefinitely for the bacteriuria colonization to get cleared by it self)?
Do you know if Nitrofurantoin helps even the bacteriuria is resistant to it ?

This discussion is really helping . Thank you again for you time!
Answered by Dr. Aditya Bhabhe 4 hours later
Brief Answer:
See detailed answer

Detailed Answer:

1) Like I said earlier, we treat asymptomatic bacteriuria if the patient needs to undergo a urology procedure. I would suggest a short course (say 5-7 days) of i.v. tiegecycline or colistin bladder washes if we decide to do the urodynamic study (UDS).

2) The other option is, we could start tolterodine followed by CISC and recheck the urine for bacteriuria 7-10 days after removing the indwelling catheter. In this period if the patient is symptomatically better, we may not need UDS. If she remains symptomatic with tolterodine, we go ahead with UDS.

3) Nitrofurantoin is unlikely to be effective if the report says that the bacteria are resistant to it.
You could try cranberry tablets ( although they help only a few patients).

Hope this helps
Above answer was peer-reviewed by
Follow-up: Diagnosed with pseudomonas aeruginosa infection. On colistin with Magenx forte. Having weakness and headache. Why? 54 minutes later
Thanks XXXXXXX for taking time and answering my questions quickly. I'll follow your advice under supervision of an urologist and get back to you if I need your further advice. You've been a great help for me. I'll definitely visit you if I'm in Pune or Mumbai in future.
Answered by Dr. Aditya Bhabhe 7 hours later
Brief Answer:
Good luck

Detailed Answer:
Glad to know that I could be of help.
Regards and best wishes.
Dr. Aditya Bhabhe.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor